announcement

Check our homepage for new, visually rich, fast and immersive experiences!

SSRI Discontinuation Syndrome

SSRI Discontinuation Syndrome

Symptoms that are caused by permanent or temporary cessation of SSRI antidepressant drug use, are collectively termed SSRI Discontinuation Syndrome.
PsycholoGenie Staff
Serotonin is one of those important chemicals, that are found in the central nervous system, platelets, and the gastrointestinal tract of humans as well as animals. This chemical acts as a neurotransmitter that helps in transmission of nerve impulses. Apart from that, serotonin has an active role in various physiological functions of the body.

In the central nervous system, the actions of this chemical include mood regulation, memory, learning, controlling sleep, appetite, and muscle contractions. Studies show that an abundance or scarcity of serotonin in the human body may affect the mood. It is due to this fact, that most of the depression medication work on the principle of increasing the serotonin levels in the brain.

When the person discontinues, interrupts, or suddenly reduces the dosage of antidepressant medication, like SSRI (selective serotonin re-uptake inhibitors), he/she may experience some withdrawal symptoms, that are collectively known as SSRI discontinuation syndrome or SSRI cessation syndrome.

What are the Symptoms?

According to health experts, SSRI discontinuation withdrawal symptoms usually develop in people, who abruptly interrupt, discontinue, or reduce the use of selective serotonin re-uptake inhibitors as a treatment for depression. However, in some cases, such symptoms may appear, even though the drugs are tapered slowly. The use of SSRI drugs should have lasted for at least one month, for a person to develop SSRI discontinuation syndrome symptoms. In other words, the symptoms are mostly seen in those, who have been using SSRI antidepressants for a period of four weeks or more. The symptoms may appear within 24 hours to ten days of discontinuation of the medication. It may depend on the metabolism of the person, and various other factors. Usually, these symptoms start within three days of stopping SSRI drug intake.

The symptoms of the condition may vary from one person to another. While some experience mild symptoms, others may suffer from severe and debilitating ones. The severity of these symptoms depends on factors, like the type of medication, and the condition of the patient. The most common symptoms include nausea, headaches, anxiety, irritability, dizziness, insomnia, blurred vision, sensory disturbances, tingling skin, gastrointestinal problems, balance problems, and tiredness. The person may also experience flu-like symptoms, panic attacks, etc. In severe cases, the person may develop sensations that resemble electric shocks.

In most cases, the symptoms are found to be mild, and last for a few days only. Hospitalization may be required, in case of those with severe symptoms. It has been observed that SSRI discontinuation withdrawal symptoms last for a maximum period of around two weeks. A longer duration of SSRI use may result in severe symptoms that last longer.

Treatment

Treatment for the above said symptoms is decided as per the severity, and the condition of the patient. If the patient does not need further treatment for depression, in the form of antidepressant medication, then the symptoms are treated on the basis of severity. Mild ones need reassurance and support, and moderate ones require symptom management (like insomnia is treated with drugs meant for that condition).

Severe symptoms are once again treated with antidepressant medication, which are withdrawn gradually. If the patient needs further antidepressant medication, then a second course will be started. However, it is always better to avoid this syndrome by gradually lowering the dosage of these drugs, rather than stopping them abruptly.

In short, SSRI discontinuation syndrome is a reversible condition. However, it is always advisable that these antidepressant drugs must be used under the strict supervision of your health care provider, and this applies to its discontinuation as well.

Disclaimer: This article is for informational purposes only and should not be used as a replacement for expert medical advice. Visiting your physician is the safest way to diagnose and treat any health condition.